Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX

June 15, 2017Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2017, 5:04 PM CDT for Reeves County, Ward County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 5:04 PM CDT (22:04 UTC)
Expired
Jun 15, 2017, 5:45 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 130 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS54 KMAF 152204
SVRMAF
TXC389-475-152245-
/O.NEW.KMAF.SV.W.0191.170615T2204Z-170615T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
504 PM CDT THU JUN 15 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Reeves County in southwestern Texas...
  Central Ward County in western Texas...

* Until 545 PM CDT

* At 504 PM CDT, a severe thunderstorm was located near Pecos, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pecos, Toyah Lake, B F Goodrich Testing Track and Pecos Municipal
  Airport.

This includes Interstate 20 between mile markers 40 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3146 10351 3142 10312 3118 10320 3116 10321
      3128 10357
TIME...MOT...LOC 2204Z 284DEG 20KT 3136 10346 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
634 
WWUS54 KMAF 152226
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT THU JUN 15 2017

TXC475-152235-
/O.CAN.KMAF.SV.W.0191.000000T0000Z-170615T2245Z/
Ward TX-
526 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled for Ward 
county.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Texas.

LAT...LON 3143 10351 3135 10315 3116 10321 3128 10357
TIME...MOT...LOC 2225Z 300DEG 19KT 3129 10336 

$$

TXC389-152245-
/O.CON.KMAF.SV.W.0191.000000T0000Z-170615T2245Z/
Reeves TX-
526 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL REEVES COUNTY...

At 525 PM CDT, a severe thunderstorm was located 11 miles southeast
of Pecos, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pecos, Toyah Lake, B F Goodrich Testing Track and Pecos Municipal
Airport.

This includes Interstate 20 between mile markers 40 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 10351 3135 10315 3116 10321 3128 10357
TIME...MOT...LOC 2225Z 300DEG 19KT 3129 10336 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:25 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 15, 2:25 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
225 PM CDT Thu Jun 15 2017

.DISCUSSION...
It looks like one more evening of severe weather as a dryline
sharpens (below an upper level disturbance) and moves east from
the eastern slope of the mountains into the upper Trans Pecos and
western Permian Basin this evening. East of the dryline, cape
values of 1500 to 3500 j/kg and wind shear of 30 to 40 knots
should yield the potential for another round of severe storms with
very large hail and damaging winds possible across mainly west
Texas. Much of the activity will die during the evening with loss
of strong diurnal heating and passing of the shortwave.

After this evening the big weather story will be the increasing
heat Friday and Saturday across west Texas and southeast New
Mexico. 850 millibar model temperature forecasts suggest that
Heat Advisory criteria will likely be met Friday and especially
Saturday across a significant portion of the forecast area. An
Excessive Heat Warning may even be needed across portions of the
Big Bend and Presidio Valley near the Rio Grande River Friday and
or Saturday where temperatures may exceed 115 degrees. Will let
the midnight shift make the final calls for these events with the
most up to date guidance.

An upper level trough moving across the United States and
Canadian border will drag a cold front through the forecast area
Sunday knocking temperatures back from excessive levels.
Temperatures are forecast to still be well above normal, however.
There could be isolated thunderstorms with this front but
confidence was not high enough at this time to mention.

Upper level ridge is forecast to remain nearly stationary across
the desert southwest next week with above normal temperatures.
Isolated diurnal thunderstorms can not be ruled out in upslope
flow in the mountains in very intense heating. There cold also be
periods of isolated convection in portions of the plains but
confidence in timing and locations were not high enough to
mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 105  74 107 /  20  10   0  10
Carlsbad                       66 107  66 109 /  10   0   0   0
Dryden                         74 108  73 108 /  20  20   0  10
Fort Stockton                  74 108  72 107 /  30  10   0  10
Guadalupe Pass                 71 100  70 102 /  10   0   0   0
Hobbs                          66 101  66 105 /  10  10   0   0
Marfa                          64 100  61 100 /  20  10   0   0
Midland Intl Airport           74 106  74 106 /  20  10   0  10
Odessa                         73 106  73 105 /  20  10   0  10
Wink                           70 110  67 110 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, Jun 15, 1:37 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Thu Jun 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Thu Jun 15 2017 /1237 PM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening. Storms
are favored to initially develop west of Fort Stockton and then move
and expand east and northeast across the Trans Pecos and into the
Permian Basin. Severe storms are possible, which could produce
damaging winds, large hail, frequent cloud to ground lightning
strikes and brief heavy rainfall.

Fire danger will be high across Southeast New Mexico and parts of
Trans Pecos due to the unseasonably hot temperatures and dry air.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions are possible Friday and Saturday
afternoons across portions of the Guadalupe Mountains, Southeast New
Mexico, and the Trans Pecos. Hot temperatures and consequent low
relative humidity will be the main threats, but lower winds will
limit greater concerns.

Very hot temperatures are expected from Friday through the weekend
when temperatures will likely be about 10 to 15 degrees above
normal, exceeding 105 degrees in many locations. A Heat Advisory
will likely be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 15, 12:27 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
1227 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 WSW ODESSA            31.84N 102.44W
06/14/2017  E1.00 INCH       Ector              TX   TRAINED SPOTTER

0644 PM     HAIL             1 S ODESSA              31.84N 102.37W
06/14/2017  E1.50 INCH       Ector              TX   PUBLIC

0646 PM     HAIL             ODESSA                  31.85N 102.37W
06/14/2017  E1.50 INCH       ECTOR              TX   PUBLIC

            REPORTED ON 8TH STREET IN ODESSA

0653 PM     HAIL             1 S MISSION DORADO      31.90N 102.27W
06/14/2017  M4.00 INCH       Midland            TX   COCORAHS

            HAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO
            CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.

0654 PM     HAIL             5 ENE ODESSA            31.88N 102.29W
06/14/2017  E2.75 INCH       Ector              TX   NWS EMPLOYEE

0657 PM     HAIL             1 WNW MISSION DORADO    31.92N 102.29W
06/14/2017  E4.25 INCH       Ector              TX   EMERGENCY MNGR

            AT THE INTERSECTION OF FAUDREE RD AND HWY 191.

0658 PM     HAIL             2 N ODESSA              31.88N 102.37W
06/14/2017  E2.00 INCH       Ector              TX   TRAINED SPOTTER

0658 PM     TSTM WND GST     5 NNW ODESSA            31.92N 102.39W
06/14/2017  M64.00 MPH       Ector              TX   ASOS

0702 PM     HAIL             1 SE MISSION DORADO     31.91N 102.26W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF COUNTY RD 122 AND 1308

0702 PM     HAIL             5 W MIDLAND             32.01N 102.16W
06/14/2017  E1.00 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF WADLEY AND LOOP 250

0707 PM     HAIL             3 NW MIDLAND INTERNATIO 31.98N 102.23W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            PING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION
            OF COUNTY RD 1275 AND HWY 191

0708 PM     HAIL             MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017  E1.50 INCH       MIDLAND            TX   NWS EMPLOYEE

            HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.

0712 PM     HAIL             1 S KNAPP               32.62N 101.13W
06/14/2017  E1.75 INCH       Scurry             TX   PUBLIC

0720 PM     HAIL             3 SW MIDLAND            31.97N 102.12W
06/14/2017  M1.50 INCH       Midland            TX   COCORAHS

0724 PM     HAIL             3 WNW MIDLAND           32.02N 102.13W
06/14/2017  E1.00 INCH       Midland            TX   PUBLIC

            NEAR INTERSECTION OF MIDLAND AND WADLEY

0730 PM     TSTM WND DMG     1 W CUTHBERT            32.48N 101.05W
06/14/2017                   Mitchell           TX   PUBLIC

            BARN BLOWN DOWN FROM THUNDERSTORM WINDS.

0735 PM     HAIL             6 SW IRA                32.52N 101.07W
06/14/2017  E2.50 INCH       Mitchell           TX   PUBLIC

0738 PM     TSTM WND GST     3 NNW MIDLAND           32.04N 102.10W
06/14/2017  M58.00 MPH       Midland            TX   AWOS

            MIDLAND AIRPARK REPORTED A GUST OF 50 KTS.

0741 PM     TSTM WND GST     2 WNW TARZAN            32.32N 102.01W
06/14/2017  M69.00 MPH       Martin             TX   MESONET

0800 PM     TSTM WND GST     5 N WESTBROOK           32.43N 101.01W
06/14/2017  E70.00 MPH       Mitchell           TX   TRAINED SPOTTER

            SPOTTER REPORTED IN NORTHERN MITCHELL COUNTY.

0804 PM     HAIL             KNOTT                   32.40N 101.64W
06/14/2017  E1.75 INCH       HOWARD             TX   PUBLIC

0820 PM     HAIL             4 W LUTHER              32.45N 101.53W
06/14/2017  E1.75 INCH       Howard             TX   PUBLIC

            AT INTERSECTION OF ROUTE 1584 AND 846.

&&

AKL
Local storm report, Jun 15, 12:57 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
1257 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DOWNBURST        7 W ODESSA              31.85N 102.49W
06/14/2017                   Ector              TX   NWS STORM SURVEY

            SIXTEEN POWER POLES SNAPPED BY ESTIMATED 100 MPH
            DOWNBURST WINDS.

0638 PM     HAIL             5 WSW ODESSA            31.84N 102.44W
06/14/2017  E1.00 INCH       Ector              TX   TRAINED SPOTTER

0644 PM     HAIL             1 S ODESSA              31.84N 102.37W
06/14/2017  E1.50 INCH       Ector              TX   PUBLIC

0646 PM     HAIL             ODESSA                  31.85N 102.37W
06/14/2017  E1.50 INCH       ECTOR              TX   PUBLIC

            REPORTED ON 8TH STREET IN ODESSA

0653 PM     HAIL             1 S MISSION DORADO      31.90N 102.27W
06/14/2017  M4.00 INCH       Midland            TX   COCORAHS

            HAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO
            CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.

0654 PM     HAIL             5 ENE ODESSA            31.88N 102.29W
06/14/2017  E2.75 INCH       Ector              TX   NWS EMPLOYEE

0657 PM     HAIL             1 WNW MISSION DORADO    31.92N 102.29W
06/14/2017  E4.25 INCH       Ector              TX   EMERGENCY MNGR

            AT THE INTERSECTION OF FAUDREE RD AND HWY 191.

0658 PM     TSTM WND GST     5 NNW ODESSA            31.92N 102.39W
06/14/2017  M64.00 MPH       Ector              TX   ASOS

0658 PM     HAIL             2 N ODESSA              31.88N 102.37W
06/14/2017  E2.00 INCH       Ector              TX   TRAINED SPOTTER

0702 PM     HAIL             1 SE MISSION DORADO     31.91N 102.26W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF COUNTY RD 122 AND 1308

0702 PM     HAIL             5 W MIDLAND             32.01N 102.16W
06/14/2017  E1.00 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF WADLEY AND LOOP 250

0707 PM     HAIL             3 NW MIDLAND INTERNATIO 31.98N 102.23W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            PING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION
            OF COUNTY RD 1275 AND HWY 191

0708 PM     HAIL             MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017  E1.50 INCH       MIDLAND            TX   NWS EMPLOYEE

            HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.

0712 PM     HAIL             1 S KNAPP               32.62N 101.13W
06/14/2017  E1.75 INCH       Scurry             TX   PUBLIC

0720 PM     HAIL             3 SW MIDLAND            31.97N 102.12W
06/14/2017  M1.50 INCH       Midland            TX   COCORAHS

0724 PM     HAIL             3 WNW MIDLAND           32.02N 102.13W
06/14/2017  E1.00 INCH       Midland            TX   PUBLIC

            NEAR INTERSECTION OF MIDLAND AND WADLEY

0730 PM     TSTM WND DMG     1 W CUTHBERT            32.48N 101.05W
06/14/2017                   Mitchell           TX   PUBLIC

            BARN BLOWN DOWN FROM THUNDERSTORM WINDS.

0735 PM     HAIL             6 SW IRA                32.52N 101.07W
06/14/2017  E2.50 INCH       Mitchell           TX   PUBLIC

0738 PM     TSTM WND GST     3 NNW MIDLAND           32.04N 102.10W
06/14/2017  M58.00 MPH       Midland            TX   AWOS

            MIDLAND AIRPARK REPORTED A GUST OF 50 KTS.

0741 PM     TSTM WND GST     2 WNW TARZAN            32.32N 102.01W
06/14/2017  M69.00 MPH       Martin             TX   MESONET

0800 PM     TSTM WND GST     5 N WESTBROOK           32.43N 101.01W
06/14/2017  E70.00 MPH       Mitchell           TX   TRAINED SPOTTER

            SPOTTER REPORTED IN NORTHERN MITCHELL COUNTY.

0804 PM     HAIL             KNOTT                   32.40N 101.64W
06/14/2017  E1.75 INCH       HOWARD             TX   PUBLIC

0820 PM     HAIL             4 W LUTHER              32.45N 101.53W
06/14/2017  E1.75 INCH       Howard             TX   PUBLIC

            AT INTERSECTION OF ROUTE 1584 AND 846.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:21 PM CDTSevere Thunderstorm WarningMAFMartin, Midland39 min
Jun 14, 7:25 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Jun 14, 7:58 PM CDTSpecial Weather StatementMAFPecos47 min
Jun 14, 8:01 PM CDTSpecial Weather StatementMAFBrewster44 min
Jun 14, 8:03 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin27 min
Jun 14, 8:35 PM CDTSpecial Weather StatementMAFBorden25 min
Jun 14, 8:36 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Jun 14, 9:44 PM CDTSpecial Weather StatementMAFBrewster31 min
Jun 14, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 14, 10:28 PM CDTSpecial Weather StatementMAFPecos32 min
Jun 15, 5:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
Jun 15, 6:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.